Kansas, 2022Damaging Wind in Kansas, June 23, 2022
June 23, 2022 · NWS TOP · 1 event in 1 county or zone
An isolated storm moved through north-central KS late on 6/23 and caused wind damage in Ottawa County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated storm moved through north-central KS late on 6/23 and caused wind damage in Ottawa County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 23, 5:24 PM CST, 3 hours 22 minutes earlier.
Area forecast discussion, Jun 23, 5:24 PM CST, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
624 PM CDT Thu Jun 23 2022
...Update to aviation forecast discussion...
.DISCUSSION...
Issued at 229 PM CDT Thu Jun 23 2022
Key Points:
- Severe thunderstorms possible this evening, most likely across
north-central Kansas
- Heat indices 100-105 Friday across the entire area, and Saturday
across east-central Kansas
- Strong cold front moves through Saturday PM, much cooler Sunday
and Monday
Showers and a few thunderstorms are departing to the east this
afternoon. This activity has been driven by isentropic ascent north
of the warm front draped across central Kansas, which has been
lifting north in response to a weak subtropical shortwave trough.
These showers have also served to reinforce the boundary, currently
stretching from around McCook, NE down towards Wichita. Winds are
well backed to the southeast along the front, with skies clearing
across central Kansas in the wake of the earlier showers. The
associated heating and destabilizing airmass should allow for a few
storms to develop late afternoon in central Kansas, especially given
the forcing from the aforementioned shortwave. Initial development
is most likely to be a bit west of the forecast area, but will
eventually attempt to move east into portions of north-central
Kansas. The southeasterly surface winds will help to enhance both
low-level and deep layer shear. Effective shear around 40 kts,
coupled with 3000-3500 J/kg of MLCAPE and initially weak forcing,
will support a supercell or two developing late afternoon. Shear
vectors oriented largely parallel to the boundary may allow for some
upscale growth into clusters by later in the evening as storms move
into western portions of the forecast area. Large hail (possibly
around or greater than 2 inches) and damaging wind gusts will be the
main hazard, but a tornado or two will also be possible given LCLs
around 1000m and well veered low-level hodographs. The severe threat
should decrease late evening and overnight as CIN increases with
both time and eastward extent into northeast and east-central
Kansas. Scattered weaker storms will likely continue in an elevated
fashion into Friday morning, as isentropic ascent continues north of
the warm front. May have to keep an eye on flooding potential as
well, given the rain this morning and some signal for training
thunderstorms in guidance late evening.
The overall pattern will not change much heading into tomorrow, with
the warm front just slightly farther northeast across the area.
After morning precipitation departs, better clearing should allow
for temperatures to warm more than today, with highs in the 90s for
most places aside from far northeast Kansas. With dewpoints in the
low 70s along the front, heat indices will reach the 100-108 range
across much of the area, though confidence is not quite enough to
issue any heat advisory at this point. One other difference compared
to today will be the lack of any notable shortwave aloft. As a
result, the chance for afternoon thunderstorm redevelopment
remains low. The strongly veering winds and good instability along
the boundary will remain present, so any storm that does develop
could be severe, but at this time the lack of forcing looks to
keep the better severe risk to the north.
The much awaited cold front will move through the area on Saturday,
as a stronger upper shortwave moves through the Northern Plains.
Currently, it looks like the timing of the frontal passage will be
slow enough to allow temperatures to warm into the mid/upper 90s
across east-central Kansas. Farther north, the arrival of the front
may keep temperatures in the upper 80s, though again this could all
vary slightly depending on the speed of the front. A few showers and
thunderstorms do look possible as the front sweeps through. However
with the best upper level support behind the front, any storms may
be on the weaker side compared to what could typically be expected
with such a strong front this time of year.
High pressure will move in just behind the front, ushering in the
cool and dry air. Temperatures will likely stay in the 70s on
Sunday, with highs still only in the low 80s on Monday. The high
pressure overhead and dewpoints in the 50s will allow overnight lows
to drop to near 60. By mid-week, the high will gradually move off to
the east with upper ridging building back north. So a return to more
summer-like temperatures is likely, with highs back in the 90s by
the second half of the work week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 624 PM CDT Thu Jun 23 2022
Main concern will be timing of any convection at the terminals as
central Kansas storms have been slow to move eastward. Thinking
there may be some vcts in the MHK terminal in the 03Z to 04Z time
period. For TOP and FOE current models suggest vcts by 09Z to 10Z
with tsra moving out of the terminals by 16Z. Winds remain
southeast near 10kts then increase to around 12kts by 15Z. Winds
veer at MHK to the south by 21Z with gusts to 24kts and sustained
winds around 14kts.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION...Reese
AVIATION...53
Hazardous weather outlook, Jun 23, 1:36 PM CST, 7 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
236 PM CDT Thu Jun 23 2022
KSZ008>012-020>024-026-034>040-054>056-058-059-241945-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
236 PM CDT Thu Jun 23 2022
This hazardous weather outlook is for east central...north
central and northeast Kansas.
.DAY ONE...Tonight
Thunderstorm chances increase again late this afternoon and
into tonight. Some of the storms may be strong to severe,
particularly this evening across central and north-central Kansas.
Large hail, damaging winds, and perhaps a tornado or two will be
possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Expect another hot and humid day on Friday. Afternoon heat
indices will range between 100 to 108 degrees across the forecast area.
There is a low chance for a strong or severe storm Friday
afternoon and evening as well, mainly across north-central Kansas.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed this evening.
&&
More detailed information can be accessed at...
http://www.weather.gov/media/top/DssPacket.pdf
In the hours before
Special weather statement, Jun 23, 6:02 PM CST, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Topeka KS
702 PM CDT Thu Jun 23 2022
KSZ034-240045-
Ottawa-
702 PM CDT Thu Jun 23 2022
...A strong thunderstorm will impact portions of southwestern Ottawa
County through 745 PM CDT...
At 701 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Lincoln, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tescott.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
north central Kansas.
&&
LAT...LON 3902 9793 3903 9783 3896 9783 3896 9793
TIME...MOT...LOC 0001Z 271DEG 17KT 3893 9811
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CPSpecial weather statement, Jun 23, 6:46 PM CST, 2 hours before
Special Weather Statement
National Weather Service Topeka KS
746 PM CDT Thu Jun 23 2022
KSZ034-240130-
Ottawa-
746 PM CDT Thu Jun 23 2022
...A strong thunderstorm will impact portions of southwestern Ottawa
County through 830 PM CDT...
At 746 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Tescott, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tescott and Culver.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
north central Kansas.
&&
LAT...LON 3902 9768 3896 9765 3896 9793 3901 9793
TIME...MOT...LOC 0046Z 259DEG 15KT 3893 9789
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CPThunderstorm Wind, Ottawa
- When
- June 23, 8:46 PM CST to 8:47 PM CST
- Where
- Ottawa County, 2.14 mi NNE of Delphos
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.310, -97.760
Two outbuildings were destroyed and several trees blew down along the cloud and ottawa county border.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Minnesota, June 23 to 24, 2022$1.5 million · 1.5 in hail · 19 events
- Flash Flooding and Damaging Winds in Utah, June 23, 2022$110,000 · 59 kt wind · 10 events
- Flash Flood and Hail in Minnesota, June 23 to 24, 20222.75 in hail · 57 events
- Tornadoes and Hail in North Dakota, June 23 to 24, 2022EF1 · 28 events
- Tornado and Dust Storm in Arizona, June 23, 2022$76,000 · 61 kt wind · 9 events
- Flash Flood in New York, June 23, 2022$80,000 · 1 event
- Excessive Heat and Heat in Texas, June 23 to 25, 20222 injured · 27 events
- Heat in Texas, June 23 to 24, 202218 events
- Hail and Damaging Winds in South Carolina, June 23, 2022$600 · 1 in hail · 17 events
- Tornadoes and Hail in Kansas, June 23, 20221.5 in hail · 12 events
- Damaging Winds in Florida, June 23, 2022$2,000 · 50 kt wind · 4 events
- Damaging Winds in Alabama, June 23 to 25, 202252 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1036895.